Louisiana, 2012

Hail and Damaging Winds in Louisiana, May 20 to 21, 2012

May 20 to 21, 2012 · NWS JAN · 13 events in 7 counties and zones

Scattered to numerous showers and thunderstorms developed during the afternoon of May 21st ahead of a weak cold front moving across the Deep South. Wind damage, large hail and some flash flooding all occurred as the activity moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered to numerous showers and thunderstorms developed during the afternoon of May 21st ahead of a weak cold front moving across the Deep South. Wind damage, large hail and some flash flooding all occurred as the activity moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 3:10 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 20, 3:10 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT SUN MAY 20 2012

.DISCUSSION...

REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING...CONVECTION HAS
MANAGED TO DEVELOP IN MOIST INSTABILITY AXIS OVER NW AL AND THIS
EVENTUALLY PROPAGATE INTO NE/EC MS AS WE GO THROUGH THE NEXT FEW
HOURS. HAVE INCREASED POPS IN THAT AREA AND ADDED MENTION OF TSTMS
THROUGH EARLY EVENING. OTHERWISE...A FEW SHOWERS AREA ALSO POSSIBLE
OVER THE DELTA REGION WITH DRY CONDITIONS EXPECTED ELSEWHERE.

FOR TONIGHT...THE MID LEVEL RIDGE AND NIGHTTIME COOLING WILL KEEP
THINGS FAIRLY QUIET FOR MOST PART. THE MOST SIGNIFICANT SHOWER/TSTM
ACTIVITY SHOULD HOLD OFF UNTIL A SHORTWAVE TROUGH APPROACHES THE
ARKLAMISS DURING THE EARLY MORNING. CONVECTIVE ACTIVITY DEVELOPING
OVER THE OZARK/MID MS VALLEY REGION OVERNIGHT COULD MOVE NORTHERN
PORTIONS OF THE ARKLAMISS PRIOR TO DAYBREAK...BUT EXPECT THE BULK OF
CONVECTIVE ACTIVITY TO HOLD OFF UNTIL LATER IN THE DAY MONDAY.

WITH DAYTIME HEATING AND INCREASING MOISTURE CONVERGENCE/POSSIBLE
OUTFLOW BOUNDARY AND SFC DEWPOINTS NEAR 70F UNDERNEATH STEEP MID LEVEL
LAPSE RATES (~7 DEG C/KM)...EXPECT MIXED LAYER CAPE TO INCREASE TO NEAR
2000 J/KG. PRECIPITABLE WATER > 1.5 INCHES...K-INDICES NEAR 40...AND
TT VALUES IN THE MID 50S SUPPORT TSTMS ERUPTING ACROSS NRN PORTIONS
OF THE ARKLAMISS BY LATE MORNING/EARLY AFTN. DEEP NORTHWEST FLOW
~25KTS WILL SUPPORT MULTICELL CLUSTERS AND QUICK SE PROPAGATION OF
COLD POOLS SO THAT STORMS COULD MOVE MORE QUICKLY INTO SRN PORTIONS
OF THE ARKLAMISS THAN INDICATED BY GLOBAL MODELS. HAVE FOLLOWED
WETTER AND GREATER COVERAGE OF MET MOS FOR THIS FORECAST. GIVEN STORM
ORGANIZATION AND STRONG INSTABILITY...THERE WILL BE A RISK FOR STORMS
TO PRODUCE FAIRLY LARGE SWATHS OF 40 TO 50 MPH WIND GUSTS AND
LOCALIZED SEVERE WIND GUSTS (AS INDICATED BY LOCAL WRF DOWNDRAFT
WIND GUST OUTPUT)...HAIL WILL BE POSSIBLE AS WELL. WE INCREASED
WORDING A BIT TO MENTION THE POSSIBILITY OF SEVERE TSTMS IN THE
HWO/GRAPHICAST.

AS WE GO INTO MONDAY NIGHT...THUNDERSTORM POTENTIAL WILL CONTINUE AT
LEAST INTO THE EARLY EVENING OVER THE SE HALF OF THE AREA. WOULD NOT
BE SURPRISED TO SEE THE RISK END MORE QUICKLY IN NRN PORTIONS OF THE
AREA GIVEN THE NW FLOW IN PLACE AND INDICATIONS OF A STRONG DRY MID
LEVEL PUSH.

(TUESDAY THROUGH SUNDAY) THE FRONTAL BOUNDARY SHIFTS EVEN FARTHER S
THAN PREVIOUS FORECAST CYCLES ON TUESDAY KEEPING ANY LEFTOVER SHRA
ACTIVITY CLOSER TO THE COAST. ONCE AFTERNOON HEATING ARRIVES...THE
BEST INSTABILITY SHOULD BE CONFINED TO OUR FAR SRN SECTIONS S OF
HIGHWAY 84. ABOUT THE COOLEST DAYTIME MAXES FOR THIS WEEK FEATURE
MIDDLE 80S AND AS A RESULT LESS OVERALL INSTABILITY. WILL KEEP ONLY
15-20 PERCENT POPS SHIFTED SWD AS DRYING PWATS DIP BELOW 0.75 INCHES
FOR MOST LOCATIONS TUESDAY EVENING. WEAKENING SURFACE RIDGE AXIS OF
1014MB CROSSES THE AREA EARLY WEDNESDAY AS RETURN FLOW SETS UP FOR
WEDNESDAY AFTERNOON WHEN THE AXIS OF HIGHER PWATS NEAR 1.4 INCHES
PIVOTS BACK INTO THE REGION.

NOTEWORTHY WILL BE MIDDLE LEVEL WARMING ALOFT WEDNESDAY INTO
THURSDAY WHICH SHOULD STABILIZE THE AIRMASS CONSIDERABLY. EVEN SO...
SURFACE HEATING ALONG THE WEAK WARM FRONT DURING THE AFTERNOON MAY BE
ENOUGH FOR SETTING OFF ISOLATED SHRA/TSRA. THE BOUNDARY FEATURES NEAR
2K J/KG MLCAPES AND 335K+ THETA E 850MB AIR BUT WEAKER VEERING WIND
FIELDS BELOW 20K FEET. ANY PRECIP COVERAGE MAY END UP BEING LESS
THAN 10 PERCENT.

AFTERWARD...THE BUILDING MID AND UPPER LEVEL RIDGE ACROSS THE MID
SOUTH AND TN RIVER VALLEY CAUSES WARMING LOW LEVELS THAT PUSH 850MB
TEMPS TO THE 17-19C RANGE FRIDAY THROUGH SUNDAY. A MOSTLY THERMALLY
CAPPED AIR MASS OF PWATS NEAR 1 INCH PRECLUDES ANY MENTION OF LATE
AFTERNOON TSRA CHANCES UNTIL SATURDAY WHEN AN ENHANCED SEA BREEZE
MOVES WELL INLAND. TEMPS OVERNIGHT WILL STAY PREDOMINANTLY 65-70F
WHILE DAYTIME LOWER 90S SHOULD BECOME QUITE COMMON AS WE HEAD INTO
THE MEMORIAL DAY WEEKEND./40/

&&

.AVIATION...MAINLY DRY CONDITIONS EXPECTED THROUGH THIS EVENING WITH
FEW TO SCATTERED CU BASED LARGELY ABOVE 5 KFT. AGAIN THERE COULD BE
A STRAY ISOLATED AFTERNOON STORM BUT LOW CHANCES ARE ONLY OF ANY
SIGNIFICANCE AT GTR/MEI/GLH. BUT EVEN HERE CONFIDENCE STILL TOO LOW
RIGHT NOW TO INCLUDE IN THE TAF FORECAST THROUGH THIS EVENING.
FRONTAL BOUNDARY LOOKS TO DROP CLOSER TO THE REGION THIS LATER
TONIGHT INTO VERY EARLY MONDAY AND COULD BRING SOME STORMS TO
GLH/GWO/GTR. OTHERWISE...CONDITIONS TONIGHT INTO EARLY MONDAY
SHOULD REMAIN MAINLY VFR. RAIN CHANCES MUCH HIGHER FOR MONDAY AS
BOUNDARY SLIPS INTO THE REGION...ESPECIALLY FOR TAF SITES NORTH OF
I-20. WINDS ON MONDAY WILL BE MAINLY FROM THE NORTHWEST AT 10 KTS
AND SOME STORMS COULD BE SEVERE WITH GUSTY WINDS AND TURBULENCE.
/BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       61  88  63  83 /   8  43  33   3
MERIDIAN      58  88  62  85 /   9  57  38  11
VICKSBURG     59  88  62  84 /   8  40  25   3
HATTIESBURG   61  89  65  87 /   5  35  26  21
NATCHEZ       61  88  60  83 /   8  37  22  13
GREENVILLE    64  86  59  81 /  28  40  16   3
GREENWOOD     62  85  59  80 /  24  41  21   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC/40/BB
Hazardous weather outlook, May 20, 12:58 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CDT SUN MAY 20 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
158 PM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE ARKLAMISS MONDAY AFTERNOON THROUGH MONDAY EVENING
AS A SURFACE FRONT MOVES SOUTH INTO THE REGION. THE PRIMARY RISK WILL
BE SMALL BANDS OR CLUSTERS OF THUNDERSTORMS PRODUCING DAMAGING WIND
GUSTS...ALTHOUGH AT LEAST SOME HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED MONDAY AFTERNOON AND THROUGH MONDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

50

The radar

The Jackson/Brandon,MS radar (KDGX), 132 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tensas

When
May 20, 6:51 PM CST
Where
Tensas County, 2.38 mi SSE of Tensas Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.140, -91.380

Trees and power lines were blown down.

Hail, Tensas

When
May 21, 2:20 PM CST
Where
Tensas County, 0.91 mi NE of Waterproof
Measured
1 in hail
Reported by
Public
Coordinates
31.810, -91.390

Hail, Franklin

When
May 21, 3:55 PM CST
Where
Franklin County, Ft Necessity
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.030, -91.750

Thunderstorm Wind, Franklin

When
May 21, 4:07 PM CST
Where
Franklin County, 2.38 mi NNW of Metropolis
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.000, -91.720

Trees were down across a road.

Hail, Madison

When
May 21, 4:09 PM CST
Where
Madison County, 1.17 mi E of Mound
Measured
1 in hail
Reported by
Public
Coordinates
32.350, -91.010

The hail fell at the Vicksburg-Tallulah Regional Airport.

Thunderstorm Wind, Morehouse

When
May 21, 5:40 PM CST
Where
Morehouse County, 2.99 mi ESE of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.620, -91.720

Power lines were blown down.

Hail, Richland

When
May 21, 5:58 PM CST
Where
Richland County, 1.88 mi ESE of Bee Bayou
Measured
1 in hail
Reported by
Public
Coordinates
32.470, -91.670

The hail fell at the grocery store at the Bees Bayou exit off I-20.

Thunderstorm Wind, Richland

When
May 21, 6:00 PM CST
Where
Richland County, 1.88 mi ESE of Bee Bayou
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.470, -91.670

Trees and power lines were blown down in the area.

Hail, Franklin

When
May 21, 6:20 PM CST
Where
Franklin County, 3 mi NNW of Bakers
Measured
1.5 in hail
Reported by
Public
Coordinates
32.370, -91.540

Hail, Franklin

When
May 21, 7:25 PM CST
Where
Franklin County, 0.59 mi E of Wisner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.980, -91.660

Hail, Catahoula

When
May 21, 7:48 PM CST
Where
Catahoula County, 2.15 mi NNW of Foules
Measured
1.5 in hail
Property damage
$40,000
Reported by
Public
Coordinates
31.850, -91.610

Crops were damaged in the area by the hail.

Thunderstorm Wind, Catahoula

When
May 21, 7:48 PM CST
Where
Catahoula County, 2.15 mi NNW of Foules
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
31.850, -91.610

A few trees and a couple of power poles were blown down.

Thunderstorm Wind, Concordia

When
May 21, 8:08 PM CST
Where
Concordia County, 2.24 mi NE of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.740, -91.520

Power poles were blown down on Highway 65 and 566.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377275, 377277, 377278, 377279, 377280, 377282, 377283, 377284, 377285, 377286, 377287, 377288, 377289.